Plaquenil, Chronic Illness, and Me.  How I’m okay with it all…

This month’s blog post is highly personal to me.  Doctors usually don’t talk about their own health, but I feel that by not sharing my own health journey I would be leaving patients out of an important part of my life.  One of my goals at The Eye Doctor is to establish a personal relationship with patients.  Sharing this story is important to that relationship.  Here is a story about my experience as a patient.

In 2016 I noticed a dramatic change in my health.  Over the course of several months, I went from someone who could run miles every day to someone who could barely get out of bed.  Every joint in my body swelled, my face swelled, my fingertips were numb and tingling, and I had scaled skin lesions at different places on my body.  It hurt to move.  It hurt not to move.  I was in constant pain.

I struggled for about a year to find out what was wrong.  I was finally diagnosed with Rheumatoid Arthritis and Lupus. While a certain amount of relief came with my diagnosis, I was now faced with a new challenge.  That challenge was deciding to start a medication that could potentially damage my vision.  The medication that my doctor recommended was Plaquenil (hydroxychloroquine).

Many people take Plaquenil and may or may not know about the possible visual consequences.  I want to give some straightforward information in today’s blog about what Plaquenil is, how it can affect vision, and how to PREVENT it from affecting your vision. 

What is Plaquenil?

Plaquenil is a disease modifying anti-rheumatic drug (DMARD).  It can decrease the pain and swelling of arthritis.  It may also prevent joint damage and reduce the chance of long-term disability.  It is used to treat Rheumatoid Arthritis, some symptoms of Lupus, Juvenile Idiopathic Arthritis, and other autoimmune diseases.   

How Can it Affect Vision?

In some cases, Plaquenil can cause visual changes or loss of vision.  It is thought that the drug binds to melanin (pigmented cells) in the retinal pigment epithelium (a pigmented layer of cells behind the retina) and also damages a layer of cells in the retina called photoreceptors. 

Below is an image of a healthy retina taken with a spectral domain OCT.  A spectral domain OCT is a device that shows the Eye Doctor all the cells of the retina and retinal pigment epithelium. The bright white lines at the bottom of the image are the part of the retina that can be damaged by Plaquenil.  I marked these white lines with arrows so you can see what they look like when they are healthy.  These bright lines contain the cells of the photoreceptors and the Retinal Pigment Epithelium.  See how each line is distinct from the other? More on this coming up!

Healthy retina

Healthy retina


The changes to these cells can be seen on the OCT and occur WAY before doctors can see changes just by looking at the eyes.  Notice how in the OCT images below the bright  white lines that we identified earlier disappear over time?  All that is left is just one bright line.  This shows that the cells of the retina and Retinal Pigment Epithelium are being damaged.  If an Eye Doctor sees these changes, they should alert the patient and work with the prescribing doctor to stop Plaquenil. 

Top: Moderate damage from Plaquenil.  Bottom: Severe damage from Plaquenil.

Top: Moderate damage from Plaquenil.

Bottom: Severe damage from Plaquenil.

Although changes to these cells will continue for some time after the drug is stopped, stopping as soon as possible will mitigate the damage and vision loss.  

What is the Risk of Vision Loss?

Daily dose per body weight is the most critical determinant of risk.  Patients taking Plaquenil using lower doses (4.0-5.0 mg/kg real body weight) had much lower cumulative risk than those using higher dosages. 

The other risk factor is duration of use.  The curve below shows that patients on the recommend dosage of less than 5.0mg/kg of body weight (middle line) have less than 1% of risk during the first 5 years of therapy.  Note that the risk increases sharply to approximately 20% after 20 years.

graph.png

Another risk factor that increases the likelihood of vision loss is pre-existing disease of the retina.  So, if the cells of your retina are already stressed and damaged, adding Plaquenil might not be a good idea.  Adding Plaquenil could cause vision loss sooner because of increased stress on already stressed cells.

 

 Why did I decide to take Plaquenil? How am I okay with this decision?

I decided to start Plaquenil and I currently use it every day.  It was a scary decision because I understand the risk of potential damage to my retina and vision loss.  So, how did I come to this decision?

Before Plaquenil I wasn’t fully functional.  The joints in my hands were very swollen and it was painful for me to function in my daily life.  I couldn’t play with my kids or walk my dog. I also had tremendous difficulty doing what I love…practicing Optometry!

I discussed other drugs with my doctor like injectable Humira and injectable methotrexate.  The potential side effects of these drugs seemed a little scarier to me.  I figured I would give Plaquenil a try to see if it even worked.  Thankfully, it works tremendously well for me and I don’t need an injectable medication.

To put me a little more at ease about using a drug that could change my vision, I had a complete and dilated eye exam (from my Eye Doctor colleague) before starting Plaquenil.  I also had an OCT performed.  This made sure I didn’t have any diseases of my retina that could make Plaquenil damage more likely. 

I plan to have my eyes dilated and OCT testing done every year.  I see this as a means of keeping me on Plaquenil for as long as possible.  If there are no signs of damage, I plan to continue using it.  I will continue to work with my doctor to ensure that I’m on the lowest dose to give me complete relief from my symptoms. 

Managing a chronic illness is difficult.  There are so many things for a patient to deal with.  These include: multiple medication choices, side effects of medications, communication with specialists, and the illness itself. 

As a patient, I am thankful that I have found a medication that gives me relief.  I am also thankful for the increased ability to identify retinal damage earlier and fend off one of the scarier potential side effects.  By keeping up with my yearly eye exams, I know I will have good vision for the rest of my life.

If you or someone you love is using Plaquenil, encourage them to have their eyes checked yearly by an Eye Doctor who is familiar with the potential visual side effects of this drug. 

Wishing you good health,

Dr. Amy Falk, OD, MBA